Pennsylvania, 2025

Hail and Damaging Winds in Pennsylvania, May 1 to 2, 2025

May 1 to 2, 2025 · NWS CLE · 5 events in 1 county or zone

During the afternoon through early evening of May 1st, a low moved northeastward from the southern Lake Michigan region to west-central Lower Michigan. Simultaneously, the attendant warm front drifted north-northeastward across western and central Lake Erie, and northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the afternoon through early evening of May 1st, a low moved northeastward from the southern Lake Michigan region to west-central Lower Michigan. Simultaneously, the attendant warm front drifted north-northeastward across western and central Lake Erie, and northwest Pennsylvania. Along and near the warm front, scattered organized thunderstorms moved northeastward across northwest Pennsylvania during the late afternoon. The ambient environment included weak to moderate MUCAPE and moderate to strong effective bulk shear. A supercell produced localized straight-line convective wind damage in eastern Crawford County.

By the early evening of May 2nd, the above-mentioned surface low had moved farther northeastward to central Quebec and the attendant warm front had moved northeastward to portions of New England. The low's trailing cold front had moved eastward to western portions of Lake Erie and Ohio, respectively. Within the warm/moist sector and well-ahead of the cold front, multicell thunderstorms persisted eastward across Crawford County and produced isolated severe hail and straight-line convective wind damage during the late afternoon of the 2nd. These storms traversed an ambient environment that included weak to moderate MUCAPE and moderate to strong effective bulk shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 1, 2:34 PM EST, 11 minutes earlier.

Area forecast discussion, May 1, 2:34 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
334 PM EDT Thu May 1 2025

.SYNOPSIS...
With low pressure in the area tonight, a cold front will move
through the region Friday, with yet another area of low pressure
moving in from the southwest for the weekend, lingering into
early next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Ongoing convective activity along a prefrontal trough across the CWA
this afternoon, moving eastward through northern OH and eventually
northwestern PA. A warm front has lifted through the region this
morning and early afternoon, bringing dewpoints into the 60F range
and temperatures in the upper 70s to around 80F. Destabilization
occurring downstream of the line of storms and do expect
strengthening further east.

On the synoptic scale, this activity is ahead of a cold front still
back in Illinois. Surface low near ORD will track northeastward,
remaining west of our CWA, and this will keep the cold front from
coming through tonight. Expecting most of the convection to subside,
but some low end POPs will still be carried into the tonight period.
Flow aloft remains southwesterly, and the upper trough over the
upper midwest will sink southward and gradually become cutoff
through the remainder of the near term period. Without much eastward
progression also due to a newly developed surface low further west,
the surface system will be slow to exit, and as such, will have
another chance for convection Friday. Despite the slow moving nature
of the cold front into and through the CWA for Friday, it will
eventually make its way through, and the convective risk will become
more focused on the southeastern zones of the CWA where the latest
SPC out look gives a marginal risk for severe thunderstorms. After
this threat, the upper level low cutting off over the mid
Mississippi Valley will generate yet another surface low, and renew
the POPs Friday night from south to north. These will have a lower
thunderstorm threat with them, but the active pattern will persist
into the short term.

Temperatures cooler Friday but still slightly above normal.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level low settling over the northern Ohio Valley will be the
primary weather driver through the short term period. The low will
bring in a steady stream of moisture from the south into the region
allowing for a cool and rainy weekend. Given the placement of low
and moisture plume, areas along and east of the I-71 corridor have
the highest potential to see upwards of 1 inch of rainfall this
weekend. A few hundred Joules of MUCAPE may enter from the southeast
so maintained the slight chance for thunderstorms on Sunday
afternoon and early evening. High temperatures will likely top out
in the upper 50s to near 60 degrees both Saturday and Sunday
afternoon. Overnight lows will dip into the mid 40s each night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upper low will begin to move eastward through Tuesday night
with showers continuing early next week. Models begin to
diverge by Tuesday night with the progression of the upper low
with the Canadian and the ECMWF pushing the low quickly to the
northeast and the GFS keeping the upper low in the vicinity of
the Mid-Atlantic coast through mid-week. Temperatures will
gradually warm through the long term with highs approaching the
70s on Wednesday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
A line of thunderstorms is moving through northern Ohio and will
push into western Pennsylvania later this afternoon/evening.

Out ahead of these storms, winds are gusting out of the SSW to
30kts. Thunderstorm activity would likely see higher gusts. The
window for the thunderstorm activity to move through with the
primary line is 18-22Z. Some lingering convective activity in
its wake, and also forming out ahead of the line, should be
expected, but would be more isolated.

Ceilings ahead of the line of storms is generally FL050-080.
MVFR expected with the storms and CB included. Brief visibility
IFR with storms in the 15-20 minute window is also expected
with storm onset.

In the wake of a trailing cold front, winds will ease out of the
southwest to 10-15kts tonight into Friday, and ceilings will
come down to predominant MVFR FL010-020, but isolated IFR FL008
is also possible for a few hours.

Outlook...Non-VFR possible in periodic showers and
thunderstorms Friday through Monday, particularly in the
afternoon and evening hours.

&&

.MARINE...
Southerly winds 10-15 knots turn southwesterly by Friday morning as
a weak cold front moves south across the lake. Another cold front
will cross on Friday evening which will turn winds northerly while
decreasing to 10 knots or less. Generally northerly to northeasterly
winds hovering between 10 and 15 knots through Sunday. By early
Monday winds will favor a northeasterly direction as low pressure
lingers to the southwest. For now winds and waves look to remain
below small craft criteria through early next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...26
SHORT TERM...13
LONG TERM...13
AVIATION...26
MARINE...13/Saunders
Hazardous weather outlook, May 1, 12:26 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
126 PM EDT Thu May 1 2025

OHZ007>014-018>023-027>033-036>038-047-089-PAZ001>003-021730-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
126 PM EDT Thu May 1 2025

...SEVERE THUNDERSTORM WATCH 203 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are likely this afternoon and evening. A few storms
could be severe and contain damaging wind gusts, particularly along
and east of the I-71 corridor. An embedded tornado or two and
isolated instances of large hail also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday afternoon and evening
ahead of a cold front. There is a low probability that a storm or
two could be strong to severe with damaging wind gusts being the
primary threat, particularly along and east of the I-71 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.

LEZ061-142-162>169-OHZ003-006-017-021730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Hancock-
126 PM EDT Thu May 1 2025

This Hazardous Weather Outlook is for Lake Erie and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this afternoon and evening. A few storms
could be severe and contain damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday afternoon and evening
ahead of a cold front. There is a low probability that a storm or
two could be strong to severe with damaging wind gusts being the
primary threat, particularly along and east of the I-71 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ143>149-021730-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
126 PM EDT Thu May 1 2025

...SEVERE THUNDERSTORM WATCH 203 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are likely this afternoon and evening. A few storms
could be severe and contain damaging wind gusts, particularly across
the central and eastern basins of the lake. An embedded tornado or
two and isolated instances of large hail also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday afternoon and evening
ahead of a cold front. There is a low probability that a storm or
two could be strong to severe with damaging wind gusts being the
primary threat, particularly across the eastern basin of the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 2:32 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
332 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Hail             1 SW Mayfield           41.54N 81.45W
05/01/2025  E1.00 Inch       Cuyahoga           OH   Trained Spotter

            A number of pea sized stones with a few as
            large as quarter sized.

&&

JS
Local storm report, May 1, 2:34 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
334 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Hail             Solon                   41.39N 81.44W
05/01/2025  M0.50 Inch       Cuyahoga           OH   Public

&&

ARK
Local storm report, May 1, 2:37 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
337 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Hail             2 SSW Moreland Hills    41.42N 81.44W
05/01/2025  M0.50 Inch       Cuyahoga           OH   Public

&&

ARK
Local storm report, May 1, 2:43 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
343 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Hail             University Heights      41.50N 81.54W
05/01/2025  M1.00 Inch       Cuyahoga           OH   Broadcast Media

&&

JS
Local storm report, May 1, 2:44 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Cleveland OH
344 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Hail             1 NW Solon              41.40N 81.46W
05/01/2025  E1.00 Inch       Cuyahoga           OH   Public

            Report from mPING: Quarter (1.00 in.).

&&

ARK
Local storm report, May 1, 2:45 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
345 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Hail             1 SW Mayfield           41.54N 81.45W
05/01/2025  E1.00 Inch       Cuyahoga           OH   Public

&&

ARK

The radar

The Pittsburgh radar (KPBZ), 138 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 1, 2:45 PM EST
Where
Crawford County, 2.87 mi SSE of Lincolnville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.740, -79.835

Trees downed in Athens Township.

Thunderstorm Wind, Crawford

When
May 1, 2:57 PM EST
Where
Crawford County, 1.59 mi SSE of Spartansburg
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.808, -79.690

Trees downed in Sparta Township.

Thunderstorm Wind, Crawford

When
May 2, 3:08 PM EST
Where
Crawford County, 2.52 mi SE of Turnersville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.491, -80.451

Trees downed along South River Drive in Jamestown area.

Hail, Crawford

When
May 2, 3:10 PM EST
Where
Crawford County, 1.64 mi ENE of Fredericksburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.658, -80.140

Hail up to quarter-size and small tree limbs downed on the north side of Meadville.

Thunderstorm Wind, Crawford

When
May 2, 3:27 PM EST
Where
Crawford County, 2.16 mi NNE of Custards
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.558, -80.151

Tree downed along Mt. Pleasant Road in the Custards area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273339, 1273341, 1280423, 1280424, 1280425.